Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 241, NWS Louisville, KY

July 21, 2003Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 4:26 PM CDT for Logan County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 4:26 PM CDT (21:26 UTC)
Expired
Jul 21, 2003, 5:00 PM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Logan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS53 KLMK 212126
SVRLMK
KYC141-212200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 500 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF RUSSELLVILLE...OR ABOUT 32
  MILES WEST OF BOWLING GREEN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELLVILLE AROUND 435 PM CDT
  CORINTH AROUND 450 PM CDT
  AUBURN AROUND 455 PM CDT

LARGE HAIL TO QUARTER SIZE...DAMAGING WINDS TO 65 MPH...HEAVY 
RAIN...AND DANGEROUS LIGHTNING ARE CERTAINLY POSSIBLE WITH THIS 
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. 
STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3698 8704 3681 8712 3669 8679 3689 8666

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 1:30 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT MON JUL 21 2003

SEVERE WX ONGOING ACROSS SOUTHERN CWA...WILL BE SHORT. SEVERE
THUNDERSTORM WATCH IN EFFECT FOR CENTRAL AND SOUTHCENTRAL KENTUCKY
THROUGH 7 PM EDT.EXPECT SHOWERS/THUNDERSTORMS TO THROUGH EARLY
EVENING ACROSS SOUTHERN KENTUCKY...AND DIMINISH OVERNIGHT. EARLY
THIS AFTERNOON...COLD FRONT WAS STILL LOCATED ACROSS CENTRAL
ILLINOIS STRETCHING INTO NORTHWESTERN INDIANA. HIGH DEWPOINTS AND
WARM TEMPERATURES WILL AID IN POSSIBLE DEVELOPMENT OF ANOTHER LINE
OF STORMS LATER THIS AFTERNOON/EVENING. QUESTION IS WHETHER LINE CAN
FORM OVER AIR MODIFIED BY PREVIOUS CONVECTIVE COMPLEX THAT IS
CURRENTLY OVER SOUTHERN KENTUCKY. ANY DEVELOPMENT WILL TAKE PLACE
OVER SOUTH-CENTRAL INDIANA AND SOUTHEASTERN ILLINOIS...AND MOVE
SOUTHEAST INTO NORTHERN KENTUCKY.

FRONT EXPECTED TO MOVE INTO CENTRAL OVERNIGHT...WHICH WILL REDUCE
CONVECTIVE CHANCES ACROSS SOUTH CENTRAL INDIANA.

A SECOND DISTURBANCE WILL MOVE SOUTHEAST INTO MEAN LONGWAVE TROUGH
TUESDAY. AS THIS FEATURES MOVES SOUTHEAST INTO WESTERN TENNESSEE
DURING THE AFTERNOON...COOLING AIR ALOFT AND DYNAMIC FORCING WILL
AID IN DESTABILIZING ATMOSPHERE...ESPECIALLY ACROSS SOUTHERN AND
CENTRAL KENTUCKY. EXPECT MAIN PRECIPITATION ASSOCIATED WITH THIS TO
MOVE ACROSS TENNESSEE AND SOUTHWEST MISSOURI.

TEMPERATURES WILL STAY UNSEASONABLY COOL TUESDAY EVENING THROUGH
THURSDAY MORNING AS AXIS OF 500 MB TROUGH MOVES EAST ACROSS LOWER
OHIO VALLEY.

EXPECT DRY WEATHER WEDNESDAY THROUGH FRIDAY WITH A SLOW WARMING
TREND AS HIGH PRESSURE MOVES OVER THE REGION AND AFOREMENTIONED
TROUGH MOVES EAST INTO NEW ENGLAND. HUMIDITIES SHOULD SLOWLY
INCREASE THROUGH SATURDAY AS WELL.

.LMK...NONE

DENMAN
Hazardous weather outlook, Jul 21, 4:09 PM CDT, 17 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS HIGHLIGHTED A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT ACROSS THE OUTLOOK AREA. THERE WILL BE AN
ELEVATED THREAT OF SEVERE STORMS OVER SOUTHERN KENTUCKY WHERE
NUMEROUS STORMS WILL CONTINUE DURING THE EVENING...BUT ARE EXPECTED
TO DISSIPATE BY DARK. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WIND GUSTS AND LARGE HAIL.

ADDITIONAL STORMS WILL DROP INTO NORTHERN KENTUCKY AND SOUTHERN
INDIANA AFTER DARK AS A COLD FRONT APPROACHES. A FEW OF THESE STORMS
COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.

DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...ANY OF THE
STORMS TONIGHT COULD PRODUCE HEAVY RAINFALL. AS THE STORMS MOVE
SLOWLY ACROSS AREAS THAT HAVE ALREADY RECEIVED RAINFALL...LOCALIZED
FLOODING PROBLEMS COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EARLY TUESDAY MORNING...SCATTERED STORMS SHOULD BE ONGOING ACROSS
NORTHERN KENTUCKY AND SOUTHERN INDIANA. THIS ACTIVITY SHOULD
DIMINISH BY MID MORNING. AS THE COLD FRONT SLOWLY DROPS FURTHER
SOUTH...ADDITIONAL STORMS WILL DEVELOP OVER SOUTH-CENTRAL KENTUCKY
DURING MIDDAY AND AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE
WEATHER WITH THESE STORMS...MAINLY SOUTH OF THE WESTERN KENTUCKY AND
BLUEGRASS PARKWAYS. THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT
SHOULD DIMINISH TUESDAY NIGHT.

THE NEXT CHANCE OF THUNDERSTORMS IS SLATED FOR NEXT SUNDAY ACROSS
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION IS REQUESTED ACROSS SOUTH-CENTRAL KENTUCKY EARLY
THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED AFTER DARK ACROSS
SOUTHERN INDIANA AND NORTHERN KENTUCKY. SPOTTER ACTIVATION MAY AGAIN
BE REQUIRED ON TUESDAY.

JB

In the hours before

Local storm report, Jul 21, 1:08 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0208 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    BROWNSVILLE               KY   WIND DAMAGE
07/21/03   EDMONSON                       TREE DOWN OVER HWY 728(NE
                                          PART OF COUNTY). ALSO LARGE
                                          LIMBS DOWN. REPORTED BY
                                          COUNTY DISPATCH.

PKW
Local storm report, Jul 21, 2:27 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0327 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BOWLING GREEN             KY   WIND DAMAGE
07/21/03   WARREN                         TREES DOWN COUNTYWIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, Jul 21, 2:35 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0335 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    RUSSELLVILLE              KY   WIND DAMAGE
07/21/03   LOGAN                          SCATTERED TREES DOWN
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, Jul 21, 2:43 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0343 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    FRANKLIN                  KY   WIND DAMAGE
07/21/03   SIMPSON                        SCATTERED TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          COUNTY DISPATCH.

PKW
Local storm report, Jul 21, 3:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
459 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    JETSON                    KY   1.75 INCH HAIL
07/21/03   BUTLER

RES
Special weather statement, Jul 21, 4:13 PM CDT, 13 minutes before
KYZ023-024-026>028-045>047-053>057-061>067-070>078-081-082-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
513 PM EDT MON JUL 21 2003

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF SOUTH
CENTRAL KENTUCKY THROUGH 6 PM CDT OR 7 PM EDT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS ROLLED THROUGH SOUTHERN
PARTS OF KENTUCKY EARLIER THIS AFTERNOON, WITH REPORTS OF WIND
DAMAGE AND SOME HAIL. THIS LINE HAS MOVED SOUTHWARD INTO TENNESSEE.
HOWEVER THERE ARE ADDITIONAL SCATTERED THUNDERSTORMS DEVELOPING
ACROSS WESTERN PARTS OF KENTUCKY. THESE STORMS STILL HAVE THE
POTENTIAL TO REACH SEVERE LIMITS THROUGH EARLY EVENING, AS THEY
TRACK EAST SOUTHEASTWARD ACROSS PARTS OF CENTRAL KENTUCKY. THEREFORE
THE SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT UNTIL 6 PM CDT
(7 PM EDT). LARGE HAIL AND HIGH WIND GUSTS REMAIN THE PRIMARY
THREATS, ALONG WITH FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE
INTERNET FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:44 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Ohio36 min
Jul 21, 11:52 AM CDTSevere Thunderstorm WarningLMKEdmonson28 min
Jul 21, 12:21 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson39 min
Jul 21, 1:32 PM CDTSevere Thunderstorm WarningLMKWarren43 min
Jul 21, 1:37 PM CDTSevere Thunderstorm WarningLMKLogan38 min
Jul 21, 1:43 PM CDTSevere Thunderstorm WarningLMKSimpson42 min
Jul 21, 2:37 PM CDTSevere Thunderstorm WarningLMKBarren, Monroe38 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.